Louisiana, 2004Flash Flood in Louisiana, May 12, 2004
May 12, 2004 · NWS LIX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 12, 1:30 AM CST, 6 hours earlier.
Area forecast discussion, May 12, 1:30 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CDT WED MAY 12 2004
.DISCUSSION...
MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS
SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO
ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE.
STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE
SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE
WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS
IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD
GIVE A TROUBLING RESULT.
THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD
FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS
THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS
OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS
ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED
DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET
SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH
TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF
NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH
MAY BECOME A SEMI-PERMENANT PRODUCT.
LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED
SEVERE TS ARE ALSO POSSIBLE.
HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN
HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN
GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR
AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP
EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR
TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE
CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND
FRIDAY AND...
&&
PRELIMINARY POINT NUMERS...
MCB 81/69/82/68 8363
BTR 82/70/84/69 7263
MSY 83/72/84/71 6353
GPT 80/72/81/71 6353
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLOOD WATCH MSZ077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&
17/24
Hazardous weather outlook, May 12, 4:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CDT WED MAY 12 2004
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
530 AM CDT WED MAY 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.
...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA...
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. RAINFALL AMOUNTS OF 2
TO 4 INCHES CAN BE EXPECTED WITH THE HEAVIEST RAINFALL TODAY
WITH LOCALIZED AMOUNTS AS MUCH AS 6 INCHES POSSIBLE. HAZARDOUS
WEATHER IS NOT EXPECTED TONIGHT.
HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFUL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.
WATERSPOUTS WILL BE POSSILE TODAY DUE TO THE VERY MOIST ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.
17
Flash Flood, East Baton Rouge
- When
- May 12, 7:30 AM CST to 10:00 AM CST
- Where
- East Baton Rouge County, Baton Rouge
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.538, -91.096 (the zone’s center; the record gives no point)
Heavy rainfall flooded approximately 40 homes in Baton Rouge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 12 to 13, 20041 injured · $1.1 million · F4 · 58 events
- Lightning Strike in Colorado, May 12, 20041 death · 1 event
- Flash Flood in Louisiana, May 12, 2004$4.0 million · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$500,000 · 1 event
- Flash Flood in Louisiana, May 12, 2004$500,000 · 1 event
- Tornadoes and Hail in Kansas, May 12 to 13, 2004$10,000 · F1 · 41 events
- Flash Flood in Louisiana, May 12, 2004$150,000 · 1 event
- Hail and Damaging Wind in Michigan, May 12, 2004$60,000 · 53 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 12, 2004F1 · 12 events
- Debris Flow in Puerto Rico, May 12, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 12, 2004$30,000 · 1 event
- Hail and Damaging Winds in Illinois, May 12, 200475 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397665.